Utah, 2017

Wildfire in Utah, September 5 to 10, 2017

September 5 to 10, 2017 · NWS SLC · 1 event in 1 county or zone

The Uintah Fire began in northern Utah on September 5 and was contained on September 10.

The toll

Deaths
0
Injuries
0
Property damage
$849,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The Uintah Fire began in northern Utah on September 5 and was contained on September 10.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 5, 2:17 AM MST, 4 hours 58 minutes earlier.

Area forecast discussion, Sep 5, 2:17 AM MST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
317 AM MDT Tue Sep 5 2017

.SYNOPSIS...Strong high pressure aloft and the associated warm
temperatures will remain locked in over the Intermountain West
through midweek. Moisture primarily across far southwest Utah
will gradually expand northward during middle and latter portions
of the week.

&&

.SHORT TERM (THROUGH 12Z THURSDAY)...
Water Vapor Satellite shows an anomalously strong ridge centered
overhead. 400-200mb MDCARS wind observations place a 55-80kt
cyclonic jet well off the California coast, becoming anticyclonic
over the Pacific Northwest. GOES/SLC 00Z RAOB/HRRR indicate that
precipitable water values vary from 0.15"-0.33" northern Utah to
mountains to 0.75"-1.15" southwest valleys.

Strong ridge currently parked overhead will be responsible for
record or near record max temperatures that are about 10 degrees
above normal today, though temperatures will be cooler across the
northeast.

A strong system is diving into the central CONUS. As a result, a
backdoor cold front has pushed from Wyoming across northern and
portions of central Utah. Biggest impact will be enhanced
easterly canyon winds in northern Utah this morning due to a
strong northeasterly pressure gradient. Locally could gust to 45
mph near mouths of canyons.

A secondary impact of the backdoor cold front is increasing our
low level smoke concentration. With support from the HRRR smoke
model included mention.

SREF indicates 250-500 J/kg CAPE each afternoon particularly
across southern and south central Utah due to an increase in mid
level moisture, as well as 1000-1500 J/kg of DCAPE due to dry
lower levels both days across many valleys. Expecting diurnal
convection to begin each day in the mountains, then slowly drift
downstream at 5-10kt into a couple of adjacent valleys before
decaying after sunset. Based on BUFKIT forecast profiles even in
the mountains, it appears that there is sufficiently dry low level
air to limit rainfall totals in many locations today. Instead,
dry microburst winds of mainly 35-45 mph may locally affect areas
near this activity.

Storms should transition wetter tomorrow, mainly in the headwaters
of southern Utah.

There was good agreement with the high resolution Convective
Allowing Models with these thoughts both in simulated reflectivity
and also QPF.

.LONG TERM (AFTER 12Z THURSDAY)...
The ridge shifts a little further eastward on Thursday, allowing
moisture to continue push northward into Utah, with precipitable
water values around 0.7-0.9 inches across much of the area by 00Z
Friday. Have kept this slow but steady northward push in the POP
and sky forecast into Thursday evening.

Some drying is possible Thursday night into Friday morning, as a
northern trough pushes across Wyoming and into the Great Plains.
However, models have currently latched onto a second surge of
moisture from the south Friday afternoon through Saturday, with
steady southerly flow over Arizona/Utah between a California cut-off
low and a high over New Mexico. As such, have kept somewhat high
POPs across the forecast area Friday and Saturday. The Saturday POPs
may need to be increased further in the future, especially across
the north, if models continue to show this stronger moisture push
heading into the weekend. With the associated increased cloud cover,
have also lowered max temperatures some on Friday/Saturday.

For the beginning of next week, high pressure looks to remain in
place across much of the Intermountain West. At least some moisture
will probably continue to linger under the ridge, especially in the
southern and eastern portions of the forecast area. Temperatures
should remain above normal for the first half of September, although
do not look to be near record values at this time.

&&

.AVIATION...
Winds at the SLC terminal this morning may continue to
be squirrely at times, with both due easterly and southwesterly
winds possible. That said, southeasterly is the only direction that
prolonged winds above 7 knots will likely come from between 10Z and
16Z. Winds should increase from the north between 17Z and 19Z.

&&

.FIRE WEATHER...
ERCs are in the 80th-96th percentile across most of northern and
west central Utah, closer to 50th percentile across southwest
Utah. Values have been rising during the past several days.

Ridge overhead which is leading to near-record temperatures, and
low RH today. Enough moisture aloft will be in place to support
isolated dry thunderstorms mainly over the mountains and
downstream valleys. Isolated dry lightning, and dry microbursts
mainly in the 35-45 mph range are expected near this activity.
Haines will be at or close to 6 across much of the region today
and tomorrow.

Moisture increases and deepens mid to late week as the ridge
shifts eastward ahead of a west coast trough. This will increase
storm coverage as storms trend wetter increasingly so after
Wednesday. RH will rise through the mid to late week, and with
increased cloud cover, max temperatures should trend lower as a
result.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...Rogowski
LONG TERM/AVIATION...Schoening

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 5, 2:22 AM MST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
322 AM MDT Tue Sep 5 2017

UTZ001>016-019>021-517-518-WYZ021-061300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
322 AM MDT Tue Sep 5 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Isolated gusty thunderstorms are forecast, mainly in the
mountains, with near record high temperatures.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Moistening will occur late during the week through the weekend,
increasing the probability of locally heavy rainfall across
southern and south central Utah.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Rogowski/Schoening

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northern Wasatch Front

When
September 5, 7:15 AM MST to September 10, 11:20 AM MST
Where
Northern Wasatch Front forecast zone
Property damage
$849,000
Reported by
Other Federal Agency

The Uintah Fire started on September 5 near the mouth of Weber Canyon. The fire was sparked by a downed power line and spread rapidly due to strong easterly canyon winds in the area, eventually burning 619 acres. More than 900 people were evacuated from their homes in the cities of Uintah and South Weber on September 5 before being allowed to return by September 7. The fire destroyed three homes and damaged two other homes and a mixed-use property. In total, the fire destroyed or damaged 18 structures. The estimated damage was $849,000, with operational costs to fight the fire at around $273,000. The fire was contained on September 10.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719921.